On the Rank‐Size Distribution for Human Settlements
William J. Reed
Journal of Regional Science, 2002, vol. 42, issue 1, 1-17
Abstract:
An explanation for the rank‐size distribution for human settlements based on simple stochastic models of settlement formation and growth is presented. Not only does the analysis of the model explain the rank‐size phenomenon in the upper tail, it also predicts a reverse rank‐size phenomenon in the lower tail. Furthermore it yields a parametric form (the double Pareto‐lognormal distribution) for the complete distribution of settlement sizes. Settlement‐size data for four regions (two in Spain and two in the U.S.) are used as examples. For these regions the lower tail rank‐size property is seen to hold and the double Pareto‐lognormal distribution shown to provide an excellent fit, lending support to the model and to the explanation for the rank‐size law.
Date: 2002
References: Add references at CitEc
Citations: View citations in EconPapers (74)
Downloads: (external link)
https://doi.org/10.1111/1467-9787.00247
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:bla:jregsc:v:42:y:2002:i:1:p:1-17
Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0022-4146
Access Statistics for this article
Journal of Regional Science is currently edited by Marlon G. Boarnet, Matthew Kahn and Mark D. Partridge
More articles in Journal of Regional Science from Wiley Blackwell
Bibliographic data for series maintained by Wiley Content Delivery ().